Alert archive / New York / Snow Squall Warnings in 2024

Snow Squall Warning 13, NWS Albany, NY

January 14, 2024Berkshire County, Massachusetts; Columbia County, Rensselaer County, New York

NWS Albany, NY issued this snow squall warning at Jan 14, 2024, 1:36 PM EST for Berkshire County, Massachusetts; Columbia County, Rensselaer County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 14, 2024, 1:36 PM EST (18:36 UTC)
Expired
Jan 14, 2024, 2:15 PM EST
In force
39 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

Counties Berkshire County, MA, Columbia County, NY, Rensselaer County, NY

The radar

The Albany radar (KENX), 49 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WWUS51 KALY 141836
SQWALY

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Albany NY
136 PM EST Sun Jan 14 2024

MAC003-NYC021-083-141915-
/O.NEW.KALY.SQ.W.0013.240114T1836Z-240114T1915Z/
Berkshire MA-Columbia NY-Rensselaer NY-
136 PM EST Sun Jan 14 2024

The National Weather Service in Albany has issued a

* Snow Squall Warning for...
  Northwestern Berkshire County in western Massachusetts...
  Northeastern Columbia County in east central New York...
  Southeastern Rensselaer County in east central New York...

* Until 215 PM EST.

* At 135 PM EST, a dangerous snow squall was located over Nassau,
  moving east at 35 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts greater than 40 mph.

  SOURCE...Radar and webcams.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

Locations impacted include...
Pittsfield, Chatham, Nassau, Adams, Cheshire, Stephentown, New
Lebanon, Valatie, Kinderhook, Hancock, New Ashford, Averill Park,
Lanesborough, Canaan, Richmond, East Nassau, Barkerville, Soldiers
Memorial Field, West Stephentown, and Jacks Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.

&&

LAT...LON 4232 7342 4235 7379 4237 7379 4263 7356
      4265 7304
TIME...MOT...LOC 1835Z 278DEG 20KT 4252 7357 

SNOW SQUALL...OBSERVED

$$

Rathbun

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this snow squall warning went out at Jan 14, 1:21 PM EST, 15 minutes earlier.

Area forecast discussion, Jan 14, 1:21 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
121 PM EST Sun Jan 14 2024

.SYNOPSIS...
An arctic cold front today sweep across the area today
resulting in snow showers and snow squalls into this afternoon.
The snow squalls will result in brief whiteout conditions and
hazardous travel conditions. Lake effect snow will intensify in
the western Adirondacks this afternoon into tonight.
Temperatures turn colder tonight and remain chilly this week.
Our next chance for some light snow accumulations will be
Tuesday into Tuesday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
*Snow showers and snow squalls will continue to occur across the
 local area into this afternoon in response arctic front
 sweeping across the region. The snow squalls are causing brief
 whiteout conditions and hazardous travel conditions do to
 falling snow and strong wind gusts of 35 to 45 mph. Brief gusts
 up to 50 mph are possible.

.UPDATE as of Noon AM EST...Updated the PoPs again to fine tune
snow showers and snow squall moving across area. Snow squall
warnings continue to be issued as activity moves across the
region. The NYS Mesonet cameras and observations are showing
the impacts.

With the passage of the boundary winds are shifting to the west
and are blustery. A colder airmass is being ushered in on the
brisk and gusty westerly winds. Temperature at the Herkimer NYS
Mesonet dropped from 29 to 24 degrees in 5 minutes with frontal
passage. The falling temperatures may result in slippery
conditions on untreated surfaces.

PREVIOUS DISCUSSION [533 am EST]...Main focus for today will be
on an incoming arctic cold front and associated shortwave
trough. While overall moisture is rather limited, the incoming
shortwave trough is quite potent with 500hPa isotherms in its
wake dropping to -35C to -40C and strong cyclonic vorticity
advection directed into eastern NY and western New England as
the shortwave rotates around the parent closed low positioned in
southern Canada. Some of the deterministic guidance suggests
the neutrally tilted trough takes on a slight negative tilt as
it approaches western New England this afternoon, which will act
to increase the low and mid level forcing for ascent/FGEN and
help organize snow showers into snow squalls. Forecast soundings
show very deep mixing ensuing behind the arctic front with
equilibrium levels dropping to around 500hPa and 850 - 700hPa
lapse rates steepening to >8C/km.. Looking at the ingredients
that make up the snow squall parameter, CAMs show a decent rise-
fall pressure couplet along the boundary which supports strong
southwest wind gusts mixing down to the sfc. Therefore, we
increased southwest wind gusts late this morning into the
afternoon to show gusts reaching up to 35 - 45mph. Would not be
shocked if there is an isolated gust up to 50mph in the mid-
Hudson Valley behind the front this afternoon but given the
brief nature of any gusts over 45mph, we held off on a wind
advisory. However, the strong winds combined with falling snow
will lead to reduced visibility, even brief whiteout conditions
during any snow squalls, leading to hazardous travel conditions.
Thus, we issued a Special Weather Statement in collaboration
with neighboring WFOs to provide motorists a heads-up to
possible slippery/hazardous travel conditions today.

Temperatures this morning likely rise into the mid to possibly
upper 30s ahead of the front in the Hudson Valley mainly from Albany
southward as overnight temperatures remained elevated in the
low to mid-30s thanks to ongoing breezy and cloudy conditions.
In the Hudson Valley north of Albany and the Mohawk Valley west
of Albany, temperatures will be a bit cooler but still rise
slightly over freezing ahead of the front. During snow
showers/snow squalls, temperatures will drop towards or slightly
under freezing thanks to evaporative cooling processes as dew
points remain in the teens. This can lead to slippery or even
hazardous travel conditions as a quick 0.5 to 2 inches of snow
accumulates on untreated walkway and road surfaces; however,
southwest winds will not lead to a drastic drop off in
temperatures/flash freeze as northwest winds would from strong
cold air advection. Higher snow accumulations up to 1.5 - 3
inches are expected in the Rensselaer Plateau, Taconics,
Berkshire County, and southern VT thanks to upslope enhancements
and stronger forcing as the front tracks east of the Hudson
River. 2 - 4 inches of snow is expected in the higher terrain of
the southern Greens where hazardous travel conditions are more
likely. Given 4 inch amounts are mainly in elevations 2000ft+ in
southern VT, we held off on a winter weather advisory.

The majority of snow showers/snow squalls exit to the east into
New England by 21 - 00 UTC with our focus turning back to the
lake effect band off Lake Ontario. While this band lifts into
the North Country this morning as the winds back to the
southwest and the incoming trough interrupts the flow off Lake
Ontario, the band will quickly become better organized and sink
south back into the western Adirondacks this afternoon by 18 -
21 UTC. Guidance suggests a single primary band develops by then
and extends into far northern Herkimer/Hamilton County with
snowfall rates potentially exceeding 2 inches per hour at times
through 06 UTC per latest HREF guidance. Gusty winds up to
45mph will also lead to dangerous travel conditions from
blowing/drifting snow. CAMS are in good agreement that the heart
of the band remains near and north of Stillwater Reservoir
tonight where 8-15 inches are more likely. A short drop off in
snow amounts expected south of Route 28 which should miss out on
the most intense parts of the lake band. A winter storm warning
remains in effect for northern Herkimer and Hamilton Counties
through 12 UTC Monday after which time the lake band should
retreat back into the North Country.

Elsewhere, breezy winds continue tonight with gusts up to 20 -
30mph but should weaken after Midnight. Temperatures also turn
colder with morning lows falling into the teens and even single
digits in the higher terrain.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Finally, we get a break from the active weather pattern on
Monday as weak high pressure briefly builds over the region with
temperatures much chillier thanks to the Canadian air mass now
overhead. Daytime highs remain below freezing, a rarity this
January, with highs only rising into the mid to upper 20s (teens
in the higher terrain). We also will finally see partly to
mostly sunny skies, especially south of I-90.

Our attention then turns to Tuesday - Tuesday night when our
next chance for widespread light snow accumulations is expected.
A weak and moisture starved northern stream shortwave will
rotate around the parent low still positioned near the Hudson
Bay with a weak sfc low developing well off the East Coast.
Deterministic and probabilistic guidance has waffled on the
exact solution for this shortwave the past few days but the
consensus now seems to be pointing to a light snow event for
much of eastern NY and western New England. This event
unfortunately will bring light snow just in time for the
morning commute as many return to work/school after the MLK
holiday weekend but with lackluster moisture, current snowfall
forecast only shows a general 1 to 3 inches of snow. The
majority of our snow looks to come from upper level deformation
and diffluence as the weak coastal low tracks well off shore
and we remain positioned within its northwest quadrant. Snow to
liquid ratios should be above climo with this event 15 - 17:1
leading to light/fluffy snow given expected thermal profiles.
Should mid- level FGEN become enhance as the coastal low deepens
within the deformation zone, higher snow amounts (especially
western New England) are possible. Latest forecast looks sub-
winter weather advisory but we will continue to monitor trends
and impacts since this event does impact the Tuesday morning
commute. Western New England may be close to advisory criteria.

Snow winds down late Tuesday afternoon or early evening but it
will be quite the chilly night with a fresh snowpack. Overnight
lows drop into the low to mid teens with single digits in the
higher terrain. Breezy winds likely as the coastal low exits
late Tues P.M into the evening but wind chills only drop into
the single digits for the Hudson Valley with -10 to 0 in the
higher terrain. So not quite reaching wind chilly advisory
criteria.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The extended forecast period will feature below normal temperatures
with lake effect snow chances mid week and a cyclone near the East
Coast late in the week that may bring an accumulating snowfall to
eastern NY and western New England.

A mean mid and upper level trough remains over the eastern CONUS on
Wed with the polar vortex centered south of James Bay over Ontario.
In the broad southwest flow, some lake effect snowfall will impact
the western Adirondacks Wed-Wed night.  A clipper low associated
with short-wave energy rotating around the polar vortex brings
scattered snow showers from the Capital Region and Berkshires north
and west. Some decent lake effect/lake enhanced snowfall may occur
ahead and in the wake of the clipper over the Adirondack Park.  Max
temperatures will run below normal Wed-Thu with highs in the 20s in
the valleys, and mainly teens to around 20F over the hills and mtns.
Lows will run in the single digits and teens at night.

Friday-Saturday focus shifts to an active baroclinic zone near the
East Coast, where a coastal or oceanic cyclone may bring a
widespread light snowfall for most of the forecast area.  The mid
and upper level trough may be too positively tilted for much impact
from this system.  The medium range deterministic guidance and
ensembles still show a lot of spread on the track, timing and
evolution, but the consensus is too keep the wave well south and
east of Long Island and coastal southern New England, as it moves
away from the mid Atlantic Coast. The chilly upper trough may bring
additional snow showers and flurries to open the weekend.  Temps
will still run below normal by 5-10 degrees, as we move into the
last third of January.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 18z/Mon...Snow showers and squalls along an arctic front
will cross the TAF sites, especially KALB/KGFL/KPSF over the
next 1-2 hours. IFR/LIFR conditions are expected with this
activity. Most of the heavier snow will stay to the north of
KPOU, though vsbys could lower to MVFR. In the wake of these
squalls, generally VFR conditions are expected with dry weather.

Wind will shift to the west to southwest behind the arctic front
at 15-20 kt with gusts to 35 kt through this evening, then wind
will lessen late tonight and on Monday. Within the squall, gusts
could exceed 40 kt.

Outlook...

Monday Night: Low Operational Impact. Slight Chance of SHSN.
Tuesday: High Operational Impact. Likely SHSN.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHSN.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Storm Warning until 7 AM EST Monday for NYZ032-033.
MA...None.
VT...None.

&&

SYNOPSIS...IAA/Speciale
NEAR TERM...IAA/Speciale
SHORT TERM...Speciale/Wasula
LONG TERM...Wasula
AVIATION...Rathbun
Hazardous weather outlook, Jan 14, 5:47 AM EST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
547 AM EST Sun Jan 14 2024

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-151100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
547 AM EST Sun Jan 14 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

Snow showers and a few snow squalls are possible late this morning
through this afternoon. The combination of falling snow and gusty
winds may lead to localized hazardous travel conditions and reduced
visibility.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A light snow event is expected Tuesday morning into the afternoon.
While overall snow amounts will be light, snow will likely impact
the morning commute so slippery travel conditions are possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ032-033-151100-
Northern Herkimer-Hamilton-
547 AM EST Sun Jan 14 2024

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for the western Adirondacks in western
New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

In the hours before

Special weather statement, Jan 14, 1:04 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Albany NY
104 PM EST Sun Jan 14 2024

NYZ038>040-047-048-051-058-063-142000-
Southern Herkimer-Southern Fulton-Montgomery-Schoharie-
Western Schenectady-Western Albany-Western Greene-Western Ulster-
104 PM EST Sun Jan 14 2024

...ADDITIONAL HEAVY SNOW SHOWERS AND SQUALLS WILL AFFECT PARTS OF
THE MOHAWK AND SCHOHARIE VALLEYS, HELDERBERGS AND EASTERN
CATSKILLS THIS AFTERNOON...

Additional snow showers and localized squalls will move across the
Mohawk and Schoharie valleys, Helderbergs and eastern Catskills
over the next 1-2 hours. Expect intense bursts of heavy snow with
visibility rapidly falling to one-quarter mile or less and
occasional wind gusts up to 35 mph leading to blowing snow.

Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 12:43 PM ESTSnow Squall WarningALYBerkshire47 min
Jan 14, 1:15 PM ESTSnow Squall WarningALYBerkshire60 min
Jan 14, 1:25 PM ESTSnow Squall WarningALYBerkshire50 min
Jan 14, 2:16 PM ESTSnow Squall WarningALYBerkshire44 min
Jan 14, 2:38 PM ESTSnow Squall WarningALYBerkshire37 min
Jan 14, 3:08 PM ESTSnow Squall WarningALYBerkshire52 min
Jan 14, 10:19 AM ESTSnow Squall WarningALYHamilton, Herkimer26 min
Jan 14, 10:44 AM ESTSnow Squall WarningALYFulton, Hamilton, Herkimer46 min
Jan 14, 11:02 AM ESTSnow Squall WarningALYHamilton, Herkimer28 min
Jan 14, 11:28 AM ESTSnow Squall WarningALYFulton, Hamilton, Herkimer, Montgomery, Saratoga, Schoharie and 1 more62 min
Jan 14, 11:49 AM ESTSnow Squall WarningALYAlbany, Greene, Schenectady, Schoharie, Ulster56 min
Jan 14, 12:02 PM ESTSnow Squall WarningALYAlbany, Fulton, Hamilton, Montgomery, Saratoga, Schenectady and 2 more58 min
Jan 14, 12:14 PM ESTSnow Squall WarningALYColumbia, Greene, Ulster46 min
Jan 14, 12:32 PM ESTSnow Squall WarningALYAlbany, Columbia, Greene, Rensselaer, Saratoga, Schenectady and 2 more58 min
Jan 14, 12:39 PM ESTSnow Squall WarningALYSaratoga, Warren, Washington51 min
Jan 14, 2:35 PM ESTSnow Squall WarningALYAlbany, Columbia, Greene, Rensselaer, Saratoga, Schenectady40 min

Nearby

Snow Squall Warnings in New York, 2024Snow Squall Warnings in Massachusetts, 2024Every snow squall warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.